West Virginia, 2007

Hail in West Virginia, June 19, 2007

June 19, 2007 · NWS LWX · 2 events in 2 counties and zones

A cold front moving south from Pennsylvania triggered scattered showers and thunderstorms across portions of the eastern pan handle of West Virginia. Some storms became severe, producing large hail in Hampshire and Morgan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moving south from Pennsylvania triggered scattered showers and thunderstorms across portions of the eastern pan handle of West Virginia. Some storms became severe, producing large hail in Hampshire and Morgan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 9:47 AM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 19, 9:47 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1047 AM EDT TUE JUN 19 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY...TRIGGERING SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL
THEN REGAIN CONTROL THROUGH THE END OF THE WORKWEEK. A COLD FRONT
WILL MOVE ACROSS THE FORECAST AREA LATE SATURDAY AND SUNDAY...
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
GOING FCST GNLY ON TRACK. CWFA HAZY BUT OTRW CLR. CLDS BLDG IN THE
UPR OHVLY ATTM...AND RGNL RADAR DEPICTS WDLY SCT TSRA ACRS OH/WRN
PA/WRN NYS. MODIFIED 12Z IAD SNDG REVEALS A HIGH CAPE/LOW SHEAR
ENVIRONMENT /MEAN LYR CAPE 2500J/KG/. SREF PROBABILITY GDNC
SUGGESTING CAPES MORE LIKELY TO REACH 1000J/KG LVL. FCST MAXT WELL
W/IN REACH FM RAOB FULL SUN TEMPS. JUST LIKE THE CAPES...THINK THE
CLDS WL INHIBIT MAX HEATING...BUT WE SHUD BE ABLE TO REACH CNVCTV
TEMPS FIRST. WK S/WV...DIFFERENTIAL HTG BNDRYS...TRRN...AND LEE
TROFFING WL COMBINE TO INITIATE ACTIVITY. ERN CWFA MOST PRIMED FOR
STRONG/SVR STORMS. WL KEEP ENHANCED WORDING IN PLACE...AND ADJUST
POPS UPWD. MOST OTR CHGS MINOR. IT WL BE HOT BUT HIDX FALLS SHORT
OF ADVY CRIT /105F/. NEW PKG FORTHCOMING.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 PM WEDNESDAY/...
THE FRONT STILL LAGS WELL TO OUR WEST BY EVENING...SO EXPECT
THUNDER TO CONTINUE WELL INTO THE NIGHT.

THE COLD FRONT WILL BE OVER THE DELMARVA BY 12Z WEDNESDAY...WHILE
THE UPPER TROUGH WILL BE FURTHER WEST OVER FAR WESTERN PENNSYLVANIA
AND WEST VIRGINIA. THIS WILL FORCE THE MENTION OF SHOWERS AND
THUNDERSTORMS TO REMAIN IN THE FORECAST ON WEDNESDAY FOR THE
SOUTHEASTERN THIRD OF THE FORECAST AREA...PUSHING OFF THE COAST BY
THE AFTERNOON. TEMPERATURES WILL BE NOTABLY COOLER WEDNESDAY
COMPARED TO THE BEGINNING OF THE WEEK...WITH HIGHS ONLY REACHING THE
MID 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD BEHIND THE DEPARTING COLD FRONT WEDNESDAY
NIGHT AND CONTINUE ITS HOLD ON THE MID ATLANTIC THROUGH THE END OF
THE WORK WEEK. THIS WILL HELP PROVIDE MOSTLY SUNNY/CLEAR SKIES AND
NEAR NORMAL TEMPERATURES.

NEXT COLD FRONT IS EXPECTED TO MAKE ITS WAY INTO THE REGION THIS
WEEKEND. GFS MOS POPS GIVE SLIGHT CHANCE TO CHANCE POPS SATURDAY AND
SUNDAY WITH THE FRONT. THE PREFRONTAL TROUGH WILL DEVELOP ALONG AND
WEST OF THE BLUE RIDGE BY SATURDAY AFTERNOON AND THE FRONT WILL
STALL OVER SOUTHER VIRGINIA SUNDAY. HIGH PRESSURE WILL EVENTUALLY
REGAIN CONTROL FOR EARLY NEXT WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
MVFR HZ STILL AFFECTING ALL TAF SITES...AND WL AMD TAFS ACCRDGLY.

STILL EXPECT THUNDERSTORMS TO START TO DEVELOP DURING THE EARLY
AFTERNOON AND SHOULD BE MOVING ACROSS THE FORECAST AREA DURING THE
MID AFTERNOON THROUGH AT LEAST THE FIRST HALF OF THE NIGHT. WINDS
SHOULD REMAIN WITH A SOUTHERLY COMPONENT THROUGH TODAY AND THE
FIRST HALF OF TONIGHT.

NO ADDITIONAL AVIATION CONCERNS DURING THE MID TO LATE WEEK.
SHOWERS AND TSRA ARE AGAIN POSSIBLE DURING THE WEEKEND WITH A COLD
FRONT.

&&

.MARINE...
WIND GUSTS ON THE BAY MAY JUST REACH SMALL CRAFT CRITERIA THIS
EVENING OF 15 TO 20 KT. WILL STILL HOLD WITH 15 KT FOR NOW.
EXPECT ONLY A FEW HOURS OF POSSIBLE CRITERIA WINDS IF THEY
OCCUR...AND THOSE WNDS WUD BE SURROUNDED BY LCLLY HIER WNDS/WVS
DUE TO TSTMS.

WINDS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA WEDNESDAY
AFTERNOON AS NORTHWEST WINDS INCREASE BEHIND THE FRONT. WIND SPEEDS
AND GUSTS ARE MARGINAL AT THIS POINT...SO WILL NOT RAISE THE
ADVISORY WITH THIS PACKAGE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAR
NEAR TERM...HTS
SHORT TERM...SAR/STRONG
LONG TERM...SAR
AVIATION...HTS/STRONG/SAR
MARINE...HTS/STRONG/SAR
Hazardous weather outlook, Jun 19, 10:31 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT TUE JUN 19 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-201015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1131 AM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL REACH THE MID 90S TO AROUND 100 THIS
AFTERNOON ACROSS THE FORECAST AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER
IS BETWEEN 3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

HTS

In the hours before

Local storm report, Jun 19, 8:39 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 AM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENVILLE              38.00N 79.16W
06/18/2007  E0.88 INCH       AUGUSTA            VA   TRAINED SPOTTER

            NICKEL SIZE HAIL

0410 PM     TSTM WND DMG     1 S CROZET              38.05N 78.70W
06/18/2007                   ALBEMARLE          VA   LAW ENFORCEMENT

            LARGE TREE DOWN ON RT. 240 NEAR BROWNSVILLE

0410 PM     HAIL             CROZET                  38.07N 78.70W
06/18/2007  M1.00 INCH       ALBEMARLE          VA   TRAINED SPOTTER

0430 PM     TSTM WND DMG     3 N FRONT ROYAL         38.97N 78.18W
06/18/2007                   WARREN             VA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

0449 PM     TSTM WND DMG     NORTH GARDEN            37.94N 78.64W
06/18/2007                   ALBEMARLE          VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE WESTERN PORTION OF THE
            COUNTY.

0455 PM     TSTM WND DMG     HUNTLY                  38.83N 78.11W
06/18/2007                   RAPPAHANNOCK       VA   LAW ENFORCEMENT

            TREES DOWN IN THE HUNTLY AREA.

0455 PM     TSTM WND DMG     LOVINGSTON              37.77N 78.88W
06/18/2007                   NELSON             VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0505 PM     TSTM WND DMG     SHIPMAN                 37.72N 78.84W
06/18/2007                   NELSON             VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0540 PM     TSTM WND DMG     VIEWTOWN                38.64N 78.04W
06/18/2007                   RAPPAHANNOCK       VA   CO-OP OBSERVER

            NUMEROUS TREES DOWNED BETWEEN AMISSVILLE AND CASTLETON.

0705 PM     TSTM WND DMG     CUMBERLAND              39.65N 78.76W
06/18/2007                   ALLEGANY           MD   FIRE DEPT/RESCUE

            TREES DOWNED IN CUMBERLAND.

0715 PM     TSTM WND DMG     2 N COOKSTOWN           38.32N 77.70W
06/18/2007                   SPOTSYLVANIA       VA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED POWER LINES DOWN AND TREES DOWN
            ON POWER LINES NORTH OF COOKSTOWN NEAR THE ORANGE COUNTY
            LINE.

&&

ROSA
Special weather statement, Jun 19, 11:51 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EDT TUE JUN 19 2007

WVZ054-191745-
PENDLETON WV-
1251 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT PENDLETON COUNTY...

AT 1251 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF RIVERTON...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF UPPER TRACK WILL BE AFFECTED BY THIS STORM.
Special weather statement, Jun 19, 12:35 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT TUE JUN 19 2007

WVZ502-191830-
EASTERN GRANT WV-
135 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT EASTERN GRANT COUNTY...

AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF LANDES...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. TORRENTIAL DOWNPOURS WITH AN INCH PER HOUR RAINFALL RATE IS
ALSO POSSIBLE WITH THIS STORM ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

THE COMMUNITIES OF LANDES...CABINS...PETERSBURG...KLINE GAP...
SEYMOURVILLE AND ARTHUR WILL BE AFFECTED BY THIS STORM.
Special weather statement, Jun 19, 12:50 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT TUE JUN 19 2007

WVZ504-191815-
EASTERN MINERAL WV-
150 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT EASTERN MINERAL COUNTY...

AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RIDGEVILLE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF KEYSER...FORT ASHBY...HEADSVILLE AND BURLINGTON
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 19, 1:21 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT TUE JUN 19 2007

VAZ028-WVZ050-191845-
HAMPSHIRE WV-FREDERICK VA-
221 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORMS TO AFFECT EASTERN HAMPSHIRE AND NORTHERN
FREDERICK COUNTIES...

AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAPON BRIDGE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WHITACRE...BLOOMERY AND CROSS JUNCTION WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hampshire

When
June 19, 2:01 PM EST
Where
Hampshire County, Capon Bridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.300, -78.450

Amateur Radio reported quarter size hail in Capon Bridge, WV.

Hail, Morgan

When
June 19, 2:10 PM EST
Where
Morgan County, 2 mi W of Omps
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.500, -78.317

Emergency Management reported golf ball size hail west of Omps, WV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31539, 31541.